In recent years there have been an increasing number of case reports linking long-term bisphosphonate use with atypical fractures of the hip. This link led to a synthesis of the evidence regarding this relationship. On the basis of the results, a doctoral project called “Preventing Atypical Hip Fracture After Long-Term Bisphosphonate Use” was created. The tool termed HIPS developed by the project leader helps providers identify those patients who are at potential risk and refer them to their primary care providers when appropriate. The tool also helps educate patients about symptoms of atypical fracture. The goal was to improve preventive strategies of adult providers to screen for patients at risk of atypical hip fracture. Results showed that an educative session modeled around the HIPS tool improved provider awareness about the link between bisphosphonates and atypical hip fractures. An improved willingness to screen for risk, refer to primary care providers, and educate patients about the symptoms of atypical fractures also showed improvement.
Ashleigh A. Ortega, RN, DNP, A/GNP-C, has been an orthopaedic and orthopaedic trauma registered nurse for 14 years and currently works in a private orthopaedic practice setting as needed as a registered nurse and at a private pain management clinic as a nurse practitioner.
The author reports no conflicts of interests. There were no financial or other contending interests associated with this project. All funding was personally paid for by the project leader.
The author has disclosed that she has no financial interests to any commercial company related to this educational activity.